Rash of Texas Overdoses Linked to Synthetic Marijuana

May 4, 2014 8:05pm
GTY smoking marijuana jt 140504 16x9 608 Rash of Texas Overdoses Linked to Synthetic Marijuana

Dozens of possible overdoses were reported in Texas over the past week. (Getty Images)

Officials in Dallas and Austin, Texas, are concerned after a rash of overdoses were linked to the synthetic marijuana and some medical experts are worried the drugs were laced with PCP or formaldehyde.

According to a statement from the Austin Police Department, the police and EMS responded to at least 15 possible overdoses related to synthetic marijuana within a 23-hour period last week.

The subjects were initially unconscious or unresponsive. However, according to police, after waking up many of the subjects were “disoriented and violent.”

Similar overdoses were reported in Dallas, where approximately 38 people have been treated at local hospitals over the last week, according to Brett Roth, the medical director of the North Dallas Poison control center.

“The stories we’re hearing is these kids are smoking something that they’re calling synthetic marijuana and having serious reactions … like seizures,” said Roth, who said many of the patients were teenagers or young adults.

Get the Latest Info on Synthetic Marijuana

Dallas police confirmed they were investigating the overdose reports, but did not confirm the number of those treated.

Roth said the sheer number of adverse reactions over the past week suggest there is something different about the new synthetic marijuana.

“A few of them have said it’s ‘wet,’” said Roth, in reference to the drugs associated with the overdose. “Wet is usually marijuana that’s been a mix of formaldehyde or more recently possibly laced with PCP.”

Additionally Roth said the agitation and unresponsiveness could also point to another drug that is a or “LSD-like amphetamine”

While no fatalities have been associated with the drugs yet, Roth said he was concerned for potential users as the temperatures rise during the summer. Warmer temperatures can exacerbate the effects of the drug, as users could become disoriented and dehydrated.

Roth said the main goal for public health officials was to examine a sample of the drug to determine what is causing the adverse reactions.

“We’ve got to educate people…they should make informed decisions,” said Roth, who encourages anyone who believes they might be having an adverse reaction to immediately call for medical help or their local poison control center at 1-800-222-1222.

Rise of Synthetic Drug Use in the Military

SHOWS:
You are using an outdated version of Internet Explorer. Please click here to upgrade your browser in order to comment.
blog comments powered by Disqus